Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Topeka, KS

September 7, 2018Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 7, 2018, 11:35 AM CDT for Franklin County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 11:35 AM CDT (16:35 UTC)
Expired
Sep 7, 2018, 3:17 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WGUS53 KTOP 071635
FFWTOP
KSC059-072030-
/O.NEW.KTOP.FF.W.0024.180907T1635Z-180907T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1135 AM CDT FRI SEP 7 2018

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Franklin County in east central Kansas...

* Until 330 PM CDT.

* At 1134 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Richmond, Lane and Rantoul. 

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

Flood waters are moving down Pottawatomie creek from Garnett to 
Lane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3839 9507 3839 9536 3851 9524 3856 9507

$$

jp
1 follow-up statement
777 
WGUS73 KTOP 072017
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
317 PM CDT FRI SEP 7 2018

KSC059-072026-
/O.CAN.KTOP.FF.W.0024.000000T0000Z-180907T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-
317 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FRANKLIN COUNTY IS
CANCELLED...

The heavy rain has ended although flooding continues to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3839 9507 3839 9536 3851 9524 3856 9507

$$

Sanders

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:46 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 7, 6:46 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 AM CDT Fri Sep 7 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 347 AM CDT Fri Sep 7 2018

Early this morning an embedded mid-level shortwave trough was diving
further southward into western Kansas with the remnants of Gordon
centered over Arkansas.  Between these systems, mid-level
southwesterly flow supported continued moisture advection with
expansive cloud cover streaming over the region.  The combination of
some weak isentropic lift and weak disturbances within the mid-level
flow should help to develop some scattered showers into this
morning.  For locations across northern Kansas, precipitation may
start off as drizzle before deeper saturation sets up over those
areas by mid/late morning.  Models show the embedded shortwave
trough diving southeastward across the outlook area today through
tonight with the surface low from the remnants of Gordon gradually
lifting northward into Missouri by tonight.  As a result, models
seem to be highlighting two areas across the CWA with the best focus
for increased lift to support precipitation development:  north
central KS and east central KS.  Instability continues to look
fairly weak through the day, so only have isolated thunder
mentioned. The best QPF potential looks to be focused across east
central KS where PWAT values rise to above 2 inches.  With the
limited convective potential through the day, expect rainfall rates
to be low enough to limit the concern some for flash flooding.
However, cannot rule out the potential for very localized flash
flooding concerns if any bands of precipitation end up training over
locations in east central KS.  As the surface low lifts northward
into Missouri overnight, the best potential for scattered showers
looks to remain across far eastern KS.  However, some models show
enough forcing on the back side of the advancing mid-level shortwave
trough to potentially support an area of scattered showers over
north central KS, so will need to continue to monitor this
potential.

With overcast skies prevailing through the period, this cloud cover
will hinder daytime warming with afternoon high temperatures only
reaching into the upper 60s/low 70s today.  By tonight, this cloud
cover should result in low temperatures only dropping into the
low/mid 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Sep 7 2018

Transitioning into the extended period, the remnants of TS Gordon
will merge with the midlevel trough across the upper midwest and
progress into the Ohio River Valley. As a result, rain chances
will end from west to east through the day Saturday. Additional
rainfall amounts are likely to remain less 0.25" through the day
Saturday. A surface ridge axis will overspread the area late
Saturday night/Sunday morning. The combination of plentiful soil
moisture from recent rainfall and light winds could lead to fog
formation Sunday morning. The ridge axis is progged to move into
the mid- Mississippi River Valley Monday into Tuesday, allowing
southerly low level flow to return to the Plains. A weak shortwave
trough could result in an isolated thunderstorm late Monday
night/Tuesday morning. Otherwise the extended period looks to
remain predominately dry as the midlevel ridge axis amplifies
across the eastern 2/3rds of the CONUS. Temperatures are progged
to slowly warm into next week with highs returning to the middle
80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 633 AM CDT Fri Sep 7 2018

For the 12z TAFs, low stratus will prevail, resulting in IFR to
LIFR cigs through the entire TAF period. Periods of scattered rain
showers around the TAF sites will be likely through the daytime
hours, and cannot rule out some of this scattered precipitation
lingering through this evening but confidence in location is
lower.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...Baerg
AVIATION...Hennecke
Hazardous weather outlook, Sep 7, 3:59 AM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
359 AM CDT Fri Sep 7 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-080900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
359 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Minor flooding will continue on a few rivers and creeks across
parts of north central and northeast Kansas.

Scattered rain showers and isolated thunderstorms are expected
today and tonight. Rainfall may be heavy at times which could
lead to localized flash flooding, especially across east central
Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor river flooding will persist in portions of northeast Kansas
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Sep 7, 10:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLASH FLOOD      LE ROY                  38.08N 95.63W
09/07/2018                   COFFEY             KS   TRAINED SPOTTER

            CITY SUPERINTENDENT - 5-6 TOWN ROADS CLOSED
            DUE TO HIGH WATER. 2.93 INCHES OF RAIN IN
            THE PAST 2 HOURS.

&&

BD
Local storm report, Sep 7, 10:32 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
09/07/2018  M2.93 INCH       COFFEY             KS   TRAINED SPOTTER

            MEASURED RAINFALL TOTAL BY THE CITY
            SUPERINTENDENT SINCE 8:30 CDT THIS MORNING.

&&
Local storm report, Sep 7, 10:46 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      LE ROY                  38.08N 95.64W
09/07/2018                   COFFEY             KS   LAW ENFORCEMENT

            SHERIFF REPORTS WATER BEGINNING TO COVER
            K58. KDOT HAS BEEN DISPATCHED TO POSSIBLY
            CLOSE THE ROAD.

&&

WOLTERS
Local storm report, Sep 7, 10:48 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      3 E GARNETT             38.28N 95.18W
09/07/2018                   ANDERSON           KS   EMERGENCY MNGR

            WATER OVER 1750 RD ABOUT 1.5 MILES EAST OF
            THE GARNETT AIRPORT.

&&
Local storm report, Sep 7, 11:16 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      GARNETT                 38.28N 95.25W
09/07/2018                   ANDERSON           KS   EMERGENCY MNGR

            WATER FLOWING OVER HIGHWAY 59 AT 1ST STREET
            IN THE CITY OF GARNETT.

&&
Local storm report, Sep 7, 11:24 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     FLASH FLOOD      WESTPHALIA              38.18N 95.49W
09/07/2018                   ANDERSON           KS   PUBLIC

            THE WESTPHALIA ELEMENTARY SCHOOL IS SENDING
            KIDS HOME EARLY DUE TO POTENTIAL FOR FLOODED
            ROADS. THE PARK ON THE SOUTHEAST SIDE OF
            TOWN IS ALREADY FLOODING.

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:59 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
Sep 7, 10:12 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Sep 7, 10:22 AM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Sep 7, 10:42 AM CDTFlash Flood WarningTOPAnderson4 hr
Sep 7, 1:24 PM CDTFlash Flood WarningTOPAnderson66 min
Sep 7, 2:31 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin3 hr
Sep 7, 5:28 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.